Sex, Love, and All of the Above is an advice column written by Psych Central’s sex and relationship writer, Morgan Mandriota. If you have a burning question for Morgan around mental health and sex and intimacy, she’d love to hear from you! Submit your anonymous questions here.
I started taking an SSRI recently for my depression and it’s completely turned my life around. While I’m deeply relieved at this change, it’s come at a cost: The meds have demolished my sex drive.
I consider myself a very sexual person and my sexuality is important to my identity, so losing that side of myself has been hard to accept. My partner is 100% supportive of the meds and hasn’t voiced any concerns about the lack of sex, but I guess I just don’t feel like myself without my sex drive.
Any thoughts on how I could get back to feeling myself again?
Dear Mourning Sex,
First off, congrats on starting SSRIs (that’s short for “selective serotonin reuptake inhibitors” for those who may not know)! You’re taking a huge step toward healing your mental health and overall well-being. That’s something worth celebrating, and I hope you’re proud of yourself.
It’s awesome that your partner supports you and your decision to take meds, too (as they should!). Whether or not they’ve said anything about the lack of sex, the important thing here is that you express concern. So, let’s dive in there.
As much as it sucks, I want you to know that you’re so not alone in this experience. (That may not make it any easier to cope, but still.)
Research from 2016 suggests that SSRIs can cause sexual dysfunction in
NYC-based psychotherapist Sam Silor notes that those changes look different for each person, but can include:
- decreased interest in sex
- difficulty becoming or staying aroused (or both)
- difficulty reaching orgasm
The good news? There’s relief (coping tips and potential libido revival) in sight.
Let’s kick off this list of tips with what’s probably the hardest thing to actually do: Try not to panic.
Why? Well, because your newfound low libido is (very likely) temporary.
“These changes are normal with antidepressants and often most noticeable while your body is still adjusting to the medication,” says Silor. “For many, these changes aren’t permanent and [will] subside in severity over time.”
They note that it can take anywhere from 4–12 weeks before you see changes in your libido-related symptoms. “It may be worth waiting things out before adjusting any levels,” they add.
On that note, you said that you “recently” started taking SSRIs. So try to be patient. You might just need some time before your libido reappears from the SSRI-induced abyss.
Pressuring yourself to have sex or guilting yourself for not wanting to isn’t going to help. But it may increase the weight, shame, and stress you feel — which is the last thing you want or need.
Rather than forcing yourself to do anything that isn’t coming naturally right now, Silor recommends trying to relax and center the goal of pleasure instead.
If or when you do decide to have sex, try to enjoy the sensations like tastes, smells, and feelings and avoid setting your goal to orgasm.
Friendly reminder: “Pleasure” doesn’t have to be sexual. A pleasurable experience can be:
- eating your favorite dessert
- cuddling up in your underwear under a soft weighted blanket
- taking a bubble bath complete with candles and a glass of wine (or a super hot or cold shower, if that’s more your thing)
- receiving a sensual massage from your partner
- going for a run or walk in nature
Doing whatever hobbies and interests make you happy may help to remind you that you’re still capable of experiencing joy and pleasure, too.
But hey, who knows? A bubble bath, stimulating workout, and rich chocolatey treat could get you in the mood without even trying.
If your libido doesn’t come back after weeks or months, and you’re still bothered by the loss, try not to lose hope. Consider talking about this with your therapist, psychiatrist, or a related mental health professional.
They’ll be able to help you by either:
- reducing your dosage
- changing your prescription
- helping you cope
Silor reminds you to talk openly with your partner about how this lack of libido is affecting you as well. Being open and honest about your experience may lead you to the care and support that can help you feel better.
*clears throat* In conclusion, dear Mourning Sex, your sex drive isn’t lost. It’s probably just in hiding. And in the meantime, you’re doing what’s best for you by taking antidepressant medication.
“You’re not ‘damaged’ or ‘broken’ and what you’re going through is common,” adds Silor.
It’s true that our identities can become so intertwined with our sexuality. And, as you know firsthand, when we “lose” touch with that part of ourselves — for whatever reason — we might start to question who we really are without it.
Even though it may not feel like it, I promise that you’re still a sensual, sexual person — with or without that immediate access to your sex drive.
You’re still you. You still have your loving, supportive partner. Your commitment to healing. Your curiosity toward growth. And all of the other beautiful things in life that bring you joy and make you feel whole.
In time, your body and libido will adjust to the medication. And when it does, I hope you’ll be feeling like a brand new, much healthier you — both mentally and sexually.
With love and pleasure,
P.S. Want to keep up with new monthly installments of Sex, Love, and All of the Above? Sign up for Psych Central’s weekly newsletter.